Drugs that cause hearing loss

Certain medications can cause hearing loss.

Called ototoxins, there are more than 200 on the market today, available by prescription and over-the-counter, according to the American Speech-Language-Hearing Association. Many are used to treat serious infections, cancer, and heart disease.

Ototoxins damage the sensory cells in the inner ear, which causes the hearing loss. In some cases the damage to hearing can be reversed when the medication is discontinued. In others, however, the hearing loss is permanent.

In some cases physicians have no alternative choices in prescribing ototoxins if they are the best available treatment for a serious disease or infection, says ASHA.

Symptoms of drug-induced hearing loss is typically a ringing in the ears, followed by a loss of hearing and loss of balance. The damage can be gradual so that you don’t notice it at first.

ASHA notes that the resulting hearing loss can affect quality of life, effectively cutting them off from activities they formerly participated in.

Medications causing permanent hearing damage include some aminoglycoside antibiotics, such as gentamicin and cancer chemotherapy drugs cisplatin and carboplatin, according to ASHA. Drugs that cause temporary damage include salicylate pain relievers like aspirin, used for pain relief and to treat heart conditions, quinine to treat malaria and loop diuretics for heart and kidney conditions.

Exposure to loud noise while taking some drugs can damage hearing even further.

While there is no way to prevent hearing loss from ototoxic medications, patients should consult their physician in order to monitor such drugs before and during treatment, and their effect on hearing so your doctor can stop or change the drug therapy, if possible, before your hearing is damaged, says ASHA.

If medication can’t be stopped or changed, consult a hearing health professional for ways to treat hearing loss.

No comments yet.

Leave a Reply

Powered by WordPress. Designed by WooThemes